Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 6, 2017Morgan County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 6, 2017, 4:03 PM EDT for Morgan County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 4:03 PM EDT (20:03 UTC)
Expired
Jul 6, 2017, 4:30 PM EDT
In force
27 min
Issued by
NWS Atlanta, GA
Wind
40

County Morgan County, GA

The radar

The Robins AFB radar (KJGX), 115 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WWUS82 KFFC 062003
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
403 PM EDT THU JUL 6 2017
 
GAZ037-047-049-050-062030-
Morgan GA-Walton GA-Oconee GA-Greene GA-
403 PM EDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EASTERN WALTON...
SOUTHEASTERN OCONEE AND NORTHWESTERN GREENE COUNTIES UNTIL 430 PM
EDT...

At 403 PM EDT...a strong thunderstorm was near Ebenezer, or 9 miles
southeast of Monroe...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Madison, Bostwick, Good Hope, Bishop, Wrayswood, Hard Labor Creek
State Park, Greshamville, Farmington, Apalachee and Barnett Shoals.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3357 8332 3365 8362 3380 8362 3384 8330
      3381 8330 3381 8329 3365 8326
TIME...MOT...LOC 2003Z 272DEG 14KT 3372 8357 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 6, 3:39 PM EDT, 24 minutes earlier.

Area forecast discussion, Jul 6, 3:39 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
339 PM EDT Thu Jul 6 2017

.SHORT TERM /Tonight through Friday Night/...
An elongated trough will slowly drop south through the period. This
will mean persistent shower/thunderstorm activity, especially during
the afternoon/early evening hours along this boundary.

Today/Tonight: We will see north GA get the brunt of the
precipitation activity.  Thunderstorms may become strong to severe
with the main threats being gusty winds, frequent lightning and
heavy rainfall. Small hail can not be ruled out.  With ample
instability (3500 J/kg of MUCAPE, 1000 J/kg of DCAPE and marginal
LI) thanks to sufficient insolation and PWAT values around 1.75",
expect the ongoing activity to continue until sunset. Much of this
activity should dissipate after sunset. However, with enough forcing
aloft as the trough approaches, this may support on going scattered
shower/thunderstorms overnight, especially across northern GA with
better dynamics.

Friday:  As the aforementioned trough starts to cross from north to
south through the day, we expect to see better coverage across
metro Atlanta over to Athens by late morning with this activity
pushing south through late afternoon.  Much like the storm mode we
are witnessing today, we do not anticipate much organization to
these storms. However, it does seem like we might have a bit more
shear to work with as compared to the previous days. Some of these
storms could become strong to severe as instability will be present
with better upper level support. The extent of instability will also
depend on the amount of cloud cover, but all indications point to
enough insolation again tomorrow. The main threats will be gusty
winds, frequent lightning, small hail and heavy rain.

Friday Night: Shower/thunderstorm activity may take a bit to taper
off, even beyond sunset.  However, by midnight expect most of the
activity to have diminished or shifted south of the region.

High temperatures will be around normal, maybe a degree or two
above...mid 80s to around 90 across north GA to the mid 90s in
central GA.  Higher terrain will be a bit more pleasant sitting
around the low/mid 80s.

26

.LONG TERM /Saturday through Thursday/...
Primary concern in the long term period is again location and
likelihood of mainly diurnal convection. 12Z model cycle continues
to confirm large scale upper ridging in the western CONUS and
longwave troughing in the eastern CONUS. Wave with band of
somewhat stronger westerlies will dip into north Georgia tonight
thru Sunday then weaken and lift back north early next week. This
model cycle a tad more optimistic about some drier air moving into
far north GA Saturday night thru Monday. Should be able to drop
PoPs and sky cover as well as lower min temps a few degrees there.
Daytime highs will probably remain similar to what we've seen.
Rest of north and central Georgia should remain in moist airmass
with seasonal temperatures and typical coverage of diurnal
convection. For Tuesday through Thursday, entire area will return
to moist airmass with very weak flow aloft and diurnal convection
with heavy rain possible. Some signs that western CONUS upper
ridge will move into the central CONUS on Tuesday as well.

In the Atlantic basin, tropical depression 4 expected to remain
weak or weaken as it moves slowly WNW to areas north of the Lesser
Antilles by early next week. 12Z models, if anything, confirm
this trend.

SNELSON

&&

.PREV DISCUSSION... /Issued 317 AM EDT Thu Jul 6 2017/

LONG TERM /Friday Night through Wednesday/...
A slow moving cold front approaches n GA Friday night and is
forecast to move to the N to central GA area on Saturday. Precip
potential should diminish Friday night but develop again on
Saturday...peaking in the afternoon for most areas.

Highest pops look to favor central GA on Sunday and Monday with
the front or surface trough stationary over the area.

With the pattern changing little...fairly typical summer pops
for showers and thunderstorms Tuesday and Wednesday with a moist
airmass over the forecast area.

Forecast temperatures are running within 1 to 3 degrees of normal.

BDL

&&

.AVIATION...
18Z Update...
A mix of VFR and sub-VFR cigs will occur through the remainder of
the afternoon and early evening as thunderstorms are in the
vicinity. We have seen an increase in coverage of storms and this
trend should continue through late afternoon. Expect reduced
vsbys and gusty winds of 20-30kts associated with these
thunderstorms. Anticipate that most of this convection should
dwindle after sunset. The convective debris will clear with some
high clouds streaming through the overnight. West winds will
diminish. As the boundary starts to sag south, expect a bit more
coverage of shower/thunderstorms tomorrow across all TAF sites.

//ATL Confidence...18Z Update...
Medium to low on precip timing/coverage.
High on all else.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  90  70  91 /  20  30  20  20
Atlanta         72  88  71  88 /  20  40  20  30
Blairsville     67  82  65  83 /  60  40  20  40
Cartersville    70  87  70  88 /  40  30  20  30
Columbus        75  92  74  91 /  20  40  40  30
Gainesville     71  86  70  87 /  30  40  20  20
Macon           74  93  73  92 /  20  40  30  20
Rome            71  87  71  88 /  50  40  20  30
Peachtree City  72  89  70  89 /  20  50  20  30
Vidalia         75  95  75  93 /  20  30  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...26
LONG TERM....SNELSON
AVIATION...26
Hazardous weather outlook, Jul 6, 4:30 AM EDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
430 AM EDT Thu Jul 6 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
430 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms can be expected over north
and portions of central Georgia this afternoon and evening.
A few storms will be strong to severe from Atlanta to Athens and
north. The main hazards will be strong to damaging wind gusts and
frequent lightning. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

There is a chance of showers and thunderstorms each day, most
so during the afternoon and evening hours. A few storms could be
strong to severe with gusty winds...frequent lightning and
locally heavy rainfall as the main hazards. Brief localized flooding
of poor drainage areas will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Jul 6, 2:56 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
256 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND GST     GAINESVILLE             34.27N  83.83W
07/06/2017  M60 MPH          HALL               GA   ASOS

            WIND GUST OF 60 MPH REPORTED BY GAINESVILLE ASOS AT
            1824L.

&&

EVENT NUMBER FFC1701008

KING
Special weather statement, Jul 6, 3:18 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
318 PM EDT THU JUL 6 2017

GAZ020-021-030-031-062000-
Polk GA-Cherokee GA-Bartow GA-Paulding GA-
318 PM EDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POLK...WESTERN
CHEROKEE...BARTOW AND NORTHERN PAULDING COUNTIES UNTIL 400 PM EDT...

At 318 PM EDT...a strong thunderstorm was near Cartersville...moving
east at 35 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Canton, Cartersville, Woodstock, Holly Springs, Euharlee, Emerson,
White, Waleska, Kingston, Taylorsville, Cassville, Buffington,
Hickory Flat, Lake Arrowhead, Kellogg Creek, Red Top Mountain State
Park, Little River Landing, George Washington Carver St Pk, Lebanon
and Stilesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3405 8499 3425 8499 3436 8464 3435 8448
      3428 8438 3413 8442
TIME...MOT...LOC 1918Z 254DEG 29KT 3419 8485

HAIL...0.25IN
WIND...50MPH
Local storm report, Jul 6, 3:32 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
332 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     1 SSW MOUNT PLEASANT    34.35N  83.45W
07/06/2017                   BANKS              GA   911 CALL CENTER

            TREE REPORTED DOWN NEAR 200 BLOCK OF VAUGHN RD.

&&

EVENT NUMBER FFC1701009

KING
Special weather statement, Jul 6, 3:56 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
356 PM EDT THU JUL 6 2017

GAZ008-009-015-016-062045-
Union GA-Towns GA-White GA-Lumpkin GA-
356 PM EDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR UNION...SOUTHERN TOWNS...WHITE
AND NORTHEASTERN LUMPKIN COUNTIES UNTIL 445 PM EDT...

At 356 PM EDT...a strong thunderstorm was over Turners Corner, or 11
miles northwest of Cleveland...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cleveland, Helen, Suches, Unicoi State Park, Whitley Gap Shelter,
Robertstown, Blue Mountain Shelter, Mountain Scene, Woods Hole
Shelter, Low Gap Shelter, Camp Coleman Lake, Owltown, Vogel State
Park, Anna Ruby Falls, Leaf, Smithgall Woods Conservation Are, Porter
Springs, Turners Corner, Blood Mountain Shelter and Sautee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3483 8366 3482 8365 3480 8368 3476 8363
      3473 8362 3472 8364 3469 8364 3465 8366
      3462 8364 3460 8364 3456 8363 3460 8402
      3480 8407 3488 8366
TIME...MOT...LOC 1956Z 271DEG 28KT 3470 8393

WIND...40MPH
Local storm report, Jul 6, 4:03 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
403 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     1 NW CARMICHAEL CROSSRO 34.23N  84.41W
07/06/2017                   CHEROKEE           GA   EMERGENCY MNGR

            TREE DOWN BLOCKING THE ROAD ON HENSON WAY AT THE
            INTERSECTION OF UNION HILL RD.

&&

EVENT NUMBER FFC1701010

KING
Special weather statement, Jul 6, 4:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
403 PM EDT THU JUL 6 2017

GAZ037-047-049-050-062030-
Morgan GA-Walton GA-Oconee GA-Greene GA-
403 PM EDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EASTERN WALTON...
SOUTHEASTERN OCONEE AND NORTHWESTERN GREENE COUNTIES UNTIL 430 PM
EDT...

At 403 PM EDT...a strong thunderstorm was near Ebenezer, or 9 miles
southeast of Monroe...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Madison, Bostwick, Good Hope, Bishop, Wrayswood, Hard Labor Creek
State Park, Greshamville, Farmington, Apalachee and Barnett Shoals.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3357 8332 3365 8362 3380 8362 3384 8330
      3381 8330 3381 8329 3365 8326
TIME...MOT...LOC 2003Z 272DEG 14KT 3372 8357

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:48 PM EDTSpecial Weather StatementFFCGlascock, Warren27 min
Jul 5, 9:18 PM EDTSpecial Weather StatementFFCGlascock, Jefferson27 min
Jul 6, 1:18 PM EDTSpecial Weather StatementFFCMurray27 min
Jul 6, 1:26 PM EDTSpecial Weather StatementFFCChattooga, Walker34 min
Jul 6, 1:51 PM EDTSpecial Weather StatementFFCForsyth39 min
Jul 6, 2:04 PM EDTSpecial Weather StatementFFCWhitfield41 min
Jul 6, 2:26 PM EDTSpecial Weather StatementFFCBanks, Hall, Jackson49 min
Jul 6, 2:27 PM EDTSpecial Weather StatementFFCBartow, Floyd48 min
Jul 6, 2:33 PM EDTSpecial Weather StatementFFCWhite27 min
Jul 6, 2:38 PM EDTSpecial Weather StatementFFCFannin37 min
Jul 6, 2:41 PM EDTSevere Thunderstorm WarningFFCBanks, Hall, Jackson, Madison49 min
Jul 6, 2:54 PM EDTSpecial Weather StatementFFCPickens51 min
Jul 6, 3:15 PM EDTSevere Thunderstorm WarningFFCCherokee, Dawson, Fannin, Gilmer, Lumpkin, Pickens and 1 more45 min
Jul 6, 3:18 PM EDTSpecial Weather StatementFFCBartow, Cherokee42 min
Jul 6, 3:30 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Cobb, Fulton, Paulding45 min
Jul 6, 3:56 PM EDTSpecial Weather StatementFFCWhite49 min
Jul 6, 4:11 PM EDTSpecial Weather StatementFFCCherokee, Forsyth49 min
Jul 6, 4:29 PM EDTSpecial Weather StatementFFCChattooga31 min
Jul 6, 4:34 PM EDTSpecial Weather StatementFFCDade41 min
Jul 6, 4:46 PM EDTSpecial Weather StatementFFCOglethorpe, Wilkes44 min
Jul 6, 4:53 PM EDTSevere Thunderstorm WarningFFCGreene, Oglethorpe, Wilkes52 min
Jul 6, 5:12 PM EDTSpecial Weather StatementFFCWalton33 min
Jul 6, 5:15 PM EDTSpecial Weather StatementFFCFloyd, Polk60 min
Jul 6, 5:36 PM EDTSpecial Weather StatementFFCWilkes24 min
Jul 6, 5:42 PM EDTSevere Thunderstorm WarningFFCHaralson, Polk48 min
Jul 6, 6:10 PM EDTSevere Thunderstorm WarningFFCBartow, Haralson, Paulding, Polk50 min
Jul 6, 6:55 PM EDTSpecial Weather StatementFFCCobb, Douglas, Fulton50 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.